Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Amarillo, TX

May 31, 2005Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2005, 5:53 PM CDT for Carson County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 5:53 PM CDT (22:53 UTC)
Expired
May 31, 2005, 6:31 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 312254
SVRAMA
TXC065-312345-
/O.NEW.KAMA.SV.W.0083.050531T2253Z-050531T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CARSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WHITE DEER...OR ABOUT 13 MILES NORTHEAST OF
  PANHANDLE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3554 10126 3545 10137 3532 10133 3523 10109
      3556 10109

$$

KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 312314
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT TUE MAY 31 2005

TXC065-312345-
/O.CON.KAMA.SV.W.0083.000000T0000Z-050531T2345Z/
CARSON TX-
614 PM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR EAST
CENTRAL CARSON COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED SOUTH OF WHITE DEER...OR ABOUT 12 MILES EAST 
OF PANHANDLE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3547 10120 3540 10125 3531 10124 3523 10109
      3547 10109

$$

KRAMAR
000 
WWUS54 KAMA 312331
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT TUE MAY 31 2005

TXC065-312340-
/O.CAN.KAMA.SV.W.0083.000000T0000Z-050531T2345Z/
CARSON TX-
630 PM CDT TUE MAY 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARSON COUNTY IS
CANCELLED...

AT 630 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3547 10120 3540 10125 3531 10124 3523 10109
      3547 10109

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:49 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 31, 3:49 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT TUE MAY 31 2005

.DISCUSSION...
CAUGHT UP WITH SEVERE WEATHER.  NO MAJOR CHANGES TO GRIDS OTHER THAN
DEWPOINT GRIDS ASSOCIATED WITH FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  81  59  86 /  50  20  20  20
BEAVER OK                  60  79  59  87 /  40  20  20  30
BOISE CITY OK              56  80  56  86 /  40  20  20  20
BORGER TX                  60  83  58  87 /  40  20  20  30
BOYS RANCH TX              59  81  57  86 /  50  20  20  20
CANYON TX                  59  82  58  87 /  50  20  20  20
CLARENDON TX               61  83  61  88 /  40  20  20  30
DALHART TX                 57  81  57  85 /  50  20  20  20
GUYMON OK                  59  80  59  86 /  40  20  20  30
HEREFORD TX                59  84  58  87 /  50  20  20  20
LIPSCOMB TX                61  81  60  87 /  40  20  20  30
PAMPA TX                   61  82  60  87 /  40  20  20  30
SHAMROCK TX                62  84  62  89 /  40  20  20  30
WELLINGTON TX              63  84  63  90 /  40  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/99
Hazardous weather outlook, May 31, 1:00 PM CDT, 4 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 31 2005

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE...
GENERALLY SOUTH OF A DALHART TO WELLINGTON LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE
EXPECTED TO STAY JUST BELOW SEVERE LEVELS ACROSS THE REMAINDER
OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...
MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS.  THESE STORMS
ARE EXPECTED TO BE ISOLATED...BUT A FEW OF THESE STORMS MAY APPROACH
SEVERE LEVELS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCE FOR SEVERE STORMS APPEAR TO BE THURSDAY
AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
STAY ALERT AND PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE.

DRILLETTE

In the hours before

Local storm report, May 31, 3:36 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             DAWN                    34.91N 102.20W
05/31/2005  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

            SPOTTER 21404

&&

SP
Local storm report, May 31, 3:37 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 E HEREFORD            34.82N 102.29W
05/31/2005  2.75 INCH        DEAF SMITH         TX   FIRE DEPT/RESCUE

            ON HWY 60

&&

SP
Special weather statement, May 31, 3:42 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE MAY 31 2005

TXZ013-312115-
CARSON TX-
342 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN CARSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF PANHANDLE AT
342 PM CDT...MOVING EAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

THIS STORM COULD INTENSIFY AND BECOME SEVERE.

KRAMAR
Local storm report, May 31, 4:22 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             15 S UMBARGER           34.74N 102.11W
05/31/2005  2.00 INCH        RANDALL            TX   TRAINED SPOTTER

&&

SLI
Local storm report, May 31, 5:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             WASHBURN                35.18N 101.57W
05/31/2005  0.75 INCH        ARMSTRONG          TX   TRAINED SPOTTER

&&

JJB
Special weather statement, May 31, 5:21 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT TUE MAY 31 2005

TXZ013-312245-
CARSON TX-
521 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN CARSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF WHITE DEER AT
521 PM CDT...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:04 PM CDTSevere Thunderstorm WarningAMAOldham41 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningAMAPotter, Randall54 min
May 31, 2:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith54 min
May 31, 2:56 PM CDTSevere Thunderstorm WarningAMAPotter, Randall64 min
May 31, 3:00 PM CDTTornado WarningAMARandall45 min
May 31, 3:03 PM CDTSevere Thunderstorm WarningAMAArmstrong57 min
May 31, 3:14 PM CDTTornado WarningAMADeaf Smith46 min
May 31, 3:53 PM CDTSevere Thunderstorm WarningAMARandall67 min
May 31, 3:56 PM CDTSevere Thunderstorm WarningAMADeaf Smith64 min
May 31, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong54 min
May 31, 4:37 PM CDTSevere Thunderstorm WarningAMAPotter53 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.